MAUDE Adverse Event Report: ZIMMER BIOMET, INC. BIOMET SMOOTH KNEE STEMS 18X40; PROSTHESIS, KNEE

ZIMMER BIOMET, INC. BIOMET SMOOTH KNEE STEMS 18X40; PROSTHESIS, KNEE
Model Number N/A
Medical Device Problem Codes Fracture (1260); Unstable (1667); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 09/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Year of birth: 1959.Concomitant medical products: 185284 3365909 vngd ssk 360 l fem 65mm.185211 827070 bmt 360 tib 5.0 offset adapter.Foreign report source: (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.Multiple mdr reports were filed for this event, please see associated reports: 0001825034 - 2020 - 03670.0001825034 - 2020 - 03671.
 
Event or Problem Description
It was reported the patient underwent a knee arthroplasty.Subsequently, was revised approximately four years post implantation due to shaft breakage between femur and offset adapter.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.
 
Event or Problem Description
No further event information available at the time of this report.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
Complaint sample was evaluated and the reported event was confirmed.Visual examination of the returned product shows signs of implantation.The offset apt stem was fractured all the way through and the tapered end is still attached to the femoral implant.Cement was adhered to the back of the femoral and patella implants.The device was submitted for further analysis.The analysis determined fracture was due to bending overload.Multiple suspected crack initiation sites near the thread interface of the shaft.Suspected river lines observed on the fracture are indicative of crack propagation towards the shaft outer surface.Severe plastic deformation and the smooth machined surface were noted which suspect to be the sectional area on the fracture.The material analysis was conforming to print specification.Medical records/radiographs were provided and reviewed by a health care professional.Pre-operative notes state femoral stem was fractured and instability was noted with the possibility of loosening, which was seen via radiological review.Tibial plate appeared to be well fixed.The crack was felt in the left knee when climbing the stairs with severe pain.Patient used crutches due to persistent pain.Flexion and extension with 0-5-110.Lateral instability during extension and flexion and patient clearly reports pain in the lateral collateral ligament.During the revision surgery, it was confirmed that the stem fractured at the transition from the femoral shield to offset component with aseptic loosening with pronounced abrasion and synovitis.Femoral stem extension was firmly cemented.Patella component was also found loose.Clear, brownish rust colored effusion was the encounter with thick synovitis.Culture reported states no positive culture was noted.No other complications were noted.The device history record (dhr) was reviewed and no discrepancies relevant to the reported event were found.A definitive root cause cannot be determined.Per package insert, fracture and loss of fixation is a known adverse effect of the procedure.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BIOMET SMOOTH KNEE STEMS 18X40
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER BIOMET, INC.
56 e. bell drive
warsaw IN 46582
MDR Report Key10609788
Report Number0001825034-2020-03669
Device Sequence Number16746602
Product Code JWH
UDI-Device Identifier00880304459977
UDI-Public(01)00880304459977
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K171054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2025
Device Model NumberN/A
Device Catalogue Number145008
Device Lot Number904420
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer11/09/2020
02/19/2021
Initial Report FDA Received Date09/30/2020
Supplement Report FDA Received Date12/04/2020
02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;